Missouri, 2003

Hail and Damaging Winds in Missouri, June 25, 2003

June 25, 2003 · NWS EAX · 16 events in 10 counties and zones

14 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 12:37 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 25, 12:37 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
137 PM CDT WED JUN 25 2003

UPDATED FORECASTS TO ADD A FLOOD WATCH FOR THIS AFTERNOON AND
EVENING FOR THE KANSAS CITY METRO AREA. FLASH FLOOD GUIDANCE ON THE
LOW SIDE FOR PORTIONS OF THE METRO AREA...EXPECIALLY ON THE KANSAS
SIDE. ALTHOUGH STORMS SHOULD MOVE THROUGH PRETTY RAPIDLY WITH FRONT
PASSING THROUGH AREA IN THE 00Z TO 01Z TIMEFRAME...THINK STORMS WILL
CONTAIN VERY HEAVY RAINS THAT MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY IN THOSE PLACES FAVORED FOR COLLECTING WATER
IN HEAVY DOWNPOURS.

PC

1208 PM...
WILL DO SOME MINOR REWORDING TO FORECASTS TO ADD MENTION OF WINDS
AND HEAVY RAIN TO THUNDERSTORM POTENTIAL THIS AFTERNOON TONIGHT.
ALSO WILL RAISE POPS SOME GIVEN THE FACT THAT FRONT IS LIGHTING UP
AND ONGOING CONVECTION IN WARM SECTOR AHEAD OF FRONT.  MESOETA SEEMS
TO HAVE THE BEST HANDLE ON TIMING OF THE FRONT WHICH SHOULD BE NOT
BE GETTING TO THE KANSAS CITY AREA UNTIL AFTER 00Z.

PC

329 AM...
THE FOCUS OF THIS MORNINGS FORECAST IS CENTERED ON THE EXPECTED
THUNDERSTORM ACTIVITY TODAY AND TONIGHT.

ALL THE MODELS ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THE UPPER
LEVEL TROUGH AND ACCOMPANYING COLD FRONT AS IT PUSHES ITS WAY
THROUGH THE PLAINS STATES TODAY. SATELLITE...SURFACE AND RADAR DATA
BACKUP THE CURRENT ANALYSIS OF THE MODELS. RADAR TRENDS PLACE THE
FIRST LINES OF CURRENT ONGOING CONVECTION IN THE EXTREME NORTHWEST
CORNER OF MISSOURI AROUND 14Z. NOT ENTIRELY SURE THAT THE CONVECTION
WILL HOLD TOGETHER THAT LONG. THE RADAR RETURNS ARE STARTING TO LOOK
A LITTLE RAGGED. THE STORMS APPEAR TO BE HAVING A HARD TIME
MAINTAINING COMPOSURE ALONG THE SOUTHERN END AS LOW LEVEL WINDS
CONTINUE TO VEER UNDER THE INFLUENCE OF THE APPROACHING TROUGH.
HENCE...I HAVE CONTINUED WITH ONLY CHANCE POPS IN THE NORTHWEST
CORNER OF MISSOURI FOR THIS MORNING.

THE COLD FRONT SHOULD MOVE INTO MISSOURI IN THE LATE AFTERNOON EARLY
EVENING HOURS. EXPECT CONVECTION TO FIRE IN EAST KANSAS/WEST
MISSOURI SOMETIME BEFORE THAT IN THE NOON TO EARLY AFTERNOON TIME
FRAME. A COMBINATION OF SURFACE HEATING AND UPPER LEVEL DYNAMICS
SHOULD HELP KICK THINGS OFF. I WENT AHEAD AND SLIGHTLY EXPENDED THE
LIKELY POPS FOR THE MID AFTERNOON HOURS AS THERE SEEMS TO BE THE
POTENTIAL FOR A SHORT WAVE...CURRENTLY COMING OUT OF TEXAS...KICKING
OFF ADDITIONAL CONVECTION AHEAD OF THE FRONT.

ADJUSTED THIS AFTERNOONS HIGH TEMPS DOWN A COUPLE OF DEGREES AS
CLOUD COVER OFF THE STORMS TO OUR NORTHWEST AND ADVECTED MOISTURE
FROM THE SOUTH WILL CONSPIRE AGAINST US. HOWEVER...GOING TEMPS ARE
STILL WARMER THEN THE MAV OR MET GUIDANCE NUMBERS WHICH CAME IN WITH
NUMBERS IN THE LOW TO MID 80S FOR MUCH EAST KANSAS AND MISSOURI
TODAY.

CUTTER

335 PM...
MAIN FORECAST CONCERNS IN THE SHORTER TERM ARE WITH CHANCES OF
THUNDERSTORMS THIS EVENING...AND THEN FOCUS TURNS TO COLD FRONT ON
WEDNESDAY.

REGARDING THIS EVENING...CURRENT TRENDS SHOW MOISTURE AXIS RUNNING
THROUGH FLINT HILLS INTO AREA BETWEEN KANSAS CITY AND OMAHA. ISOLATE
STORMS HAVE TRIED TO DEVELOP BUT STRUGGLING WITH A BIT TO GET GOING
WITH LACK OF SURFACE CONVERGENCE OR AN UPPER WAVE TO FOCUS
ORGANIZATION. WILL KEEP ISOLATED STORMS MENTIONED IN NORTHEAST
KANSAS AND NORTHWEST MISSOURI FOR THE EARLY EVENING HOURS...WHICH IS
UNDER THE MOISTURE AXIS...AND JUST GO SLIGHT CHANCES FURTHER SOUTH
AND EAST.

FOR WEDNESDAY...MODELS LOOK ON TRACK WITH SURFACE FRONT CURRENTLY
SITUATED OVER NORTHWEST NEBRASKA. FRONT ASSOCIATED WITH STRONG UPPER
WAVE MOVING OUT OF THE ROCKIES. QUITE A TEMPERATURES CONTRAST WITH
THIS FRONT. WILL START TO TREND DOWN TEMPS ON THURSDAY AFTER ITS
PASSAGE.  WITH CLOUDS INCREASING IN VERY MOIST AIR AHEAD OF FRONT
SHOULD HELP KEEP TEMPS IN CHECK A BIT...BUT ALSO CONCERNED WITH SOME
COMPRESSIONAL WARMING IN ADVANCE OF FRONT. WILL GO ABOVE GUIDANCE
VALUES AND KEEP PRETTY MUCH WHAT WE HAD GOING IN FORECAST.

WITH VIGOROUS FRONT...AND DECENT SHEAR AND MOISTURE...LOOKS LIKE
SEVERE WEATHER FOR THE WEDNESDAY AFTERNOON AND EVENING TIMEFRAME.
FRONT WILL BLOW THROUGH PRETTY RAPIDLY WEDNESDAY NIGHT...SO WILL
PULL CHANCES OF RAIN OUT OF THURSDAY FORECAST.

PC

IN THE LONGER RANGE...AS THE UPPER LEVEL TROUGH AXIS SHIFTS TOWARD
THE GREAT LAKES REGION...KANSAS AND MISSOURI COME UNDER THE
INFLUENCE OF WEAK NORTHWEST FLOW BY FRIDAY ON THE EASTERN SIDE OF A
SURFACE HIGH. A SECONDARY UPPER LOW DEVELOPS FRIDAY NIGHT OVER
MANITOBA HOWEVER THE ASSOCIATED ENERGY REMAINS TO THE NORTH OF
NORTHERN IOWA IN ASSOCIATION WITH A 90 KT UPPER LEVEL JET. THE
MODELS ARE TRENDING TOWARD A LESS AMPLIFIED UPPER LEVEL PATTERN AND
IF THAT IS THE CASE...THE PRECIPITATION SHOULD REMAIN TO THE NORTH
OF MISSOURI. THE WARMEST TEMPERATURES IN THE EXTENDED LOOK TO BE ON
SATURDAY IN THE UPPER 80S WITH STRONG WARM AIR ADVECTION. A WEAK
SURFACE FRONT MOVES INTO NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS SATURDAY NIGHT. MOISTURE RETURN INDICATED BY DEWPOINTS IN THE
60 TO 65 DEGREE RANGE COMBINED WITH ANY LIFT ALONG THE SURFACE
BOUNDARY IS THE REASON FOR INTRODUCING PRECIPITATION CHANCES
SATURDAY NIGHT. NEARLY ZONAL FLOW IS ESTABLISHED OVER THE
KANSAS-MISSOURI REGION BY SUNDAY. AS AN UPPER LOW DIGS ITS WAY
ACROSS THE WESTERN CANADIAN PROVINCES...RIDGING TAKES PLACE OVER THE
NORTH CENTRAL U.S. KEEPING MONDAY INTO TUESDAY DRY.

STOFLET

1215 PM...
BASED ON CURRENT DEVELOPMENT SHOWING UP ON WICHITA RADAR...AND SPC
CONCERNS ABOUT RAPID DEVELOPMENT OF STORMS BETWEEN OMA AND
MCI...WILL INTRODUCE THUNDERSTORM CHANCES INTO WESTERN FORECAST AREA
FOR THIS AFTERNOON AND EARLY EVENING PERIOD.

PC

.EAX...
KS...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
KSZ103>105.
MO...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
MOZ028>029...MOZ037...MOZ043.
Hazardous weather outlook, Jun 25, 12:00 PM CST, 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 25 2003

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS OF 70 MPH AND
HAIL UP TO GOLF BALLS CAN BE EXPECTED THIS AFTERNOON AND INTO
TONIGHT AS A COLD FRONT MOVES FROM EASTERN KANSAS ACROSS MISSOURI.
IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE...AND
LOCALIZED FLOODING MAY BECOME A CONCERN.  AREAS THREATENED INCLUDE
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR SATURDAY NIGHT AND INTO SUNDAY AS A
FRONT STALLS IN THE REGION.  AT THIS TIME SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Special weather statement, Jun 25, 12:00 PM CST, 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-252300-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 590...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON
AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Pleasant Hill radar (KEAX), 20 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cass

When
June 25, 12:40 PM CST
Where
Cass County, Peculiar
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -94.467

Hail, Mercer

When
June 25, 12:55 PM CST
Where
Mercer County, 7 mi SE of South Lineville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.467, -93.433

Thunderstorm Wind, Cass

When
June 25, 1:00 PM CST
Where
Cass County, Belton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -94.533

Numerous large branches down and several trees split.

Thunderstorm Wind, Clay

When
June 25, 1:10 PM CST
Where
Clay County, Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -94.433

Several trees and power lines down.

Thunderstorm Wind, Clay

When
June 25, 1:20 PM CST
Where
Clay County, Avondale
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -94.550

Tree reported down.

Thunderstorm Wind, Jackson

When
June 25, 1:30 PM CST
Where
Jackson County, Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.567

Trees down in the Longview Lake area.

Thunderstorm Wind, Nodaway

When
June 25, 1:30 PM CST
Where
Nodaway County, Skidmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.283, -95.083

Numerous large branches down.

Thunderstorm Wind, Clinton

When
June 25, 1:35 PM CST
Where
Clinton County, 2 mi E of Converse
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.500, -94.250

Thunderstorm Wind, Grundy

When
June 25, 1:37 PM CST
Where
Grundy County, Brimson
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.150, -93.733

Thunderstorm Wind, Clinton

When
June 25, 1:45 PM CST
Where
Clinton County, Cameron
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.750, -94.200

Many tree and tree limbs reported down.

Thunderstorm Wind, Linn

When
June 25, 1:45 PM CST
Where
Linn County, Bucklin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -92.900

Thunderstorm Wind, Daviess

When
June 25, 2:00 PM CST
Where
Daviess County, 1 mi W of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.917, -93.983

Thunderstorm Wind, Daviess

When
June 25, 2:00 PM CST
Where
Daviess County, Pattonsburg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.050, -94.133

Thunderstorm Wind, Grundy

When
June 25, 2:15 PM CST
Where
Grundy County, Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Tree 5 to 10 inches in diameter blown down.

Thunderstorm Wind, Mercer

When
June 25, 2:16 PM CST
Where
Mercer County, Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -93.583

Thunderstorm Wind, Macon

When
June 25, 3:41 PM CST
Where
Macon County, Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.900, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364277, 5364374, 5364278, 5364279, 5364280, 5364371, 5364376, 5364281, 5364369, 5364282, 5364372, 5364367, 5364368, 5364370, 5364375, 5364373.